Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 5:18 PM CDT for Grand Forks County, Pembina County, Walsh County, North Dakota; Marshall County, Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 7, 2020, 6:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Grand Forks County, ND, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:35 PM CDT | HAIL 1.25 | Minto, ND | REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 7, 5:35 PM CDT | HAIL 1.25 | Minto, ND | REPORT RECEIVED VIA FACEBOOK. |
| Jun 7, 5:40 PM CDT | HAIL 1.75 | Minto, ND | |
| Jun 7, 6:00 PM CDT | HAIL 1.5 | 2 N Drayton, ND | LARGE HAIL ON INTERSTATE 29 NEAR THE SUGAR BEET PLANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS53 KFGF 072218
SVRFGF
MNC089-NDC035-067-099-072315-
/O.NEW.KFGF.SV.W.0016.200607T2218Z-200607T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
518 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Marshall County in northwestern Minnesota...
North central Grand Forks County in northeastern North Dakota...
Eastern Walsh County in northeastern North Dakota...
Southeastern Pembina County in northeastern North Dakota...
* Until 615 PM CDT.
* At 518 PM CDT, a severe thunderstorm was located over Ardoch, or 15
miles south of Grafton, moving north at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grafton, Drayton, Minto, St. Thomas, Forest River, Warsaw and
Oakwood.
This includes Interstate 29 between mile markers 157 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4869 9710 4863 9711 4863 9713 4862 9712
4861 9715 4861 9714 4857 9715 4856 9718
4856 9714 4855 9717 4854 9716 4854 9711
4817 9713 4817 9715 4816 9713 4814 9715
4813 9713 4811 9753 4869 9757 4870 9712
TIME...MOT...LOC 2218Z 187DEG 41KT 4819 9735
HAIL...1.25IN
WIND...60MPH
$$
Lynch1 follow-up statement
205
WWUS53 KFGF 072246
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Sun Jun 7 2020
MNC089-NDC035-072256-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-200607T2315Z/
Marshall MN-Grand Forks ND-
546 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND NORTH
CENTRAL GRAND FORKS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
LAT...LON 4869 9710 4863 9711 4863 9713 4857 9715
4856 9718 4853 9714 4852 9715 4852 9713
4851 9715 4849 9713 4848 9716 4848 9713
4847 9714 4843 9714 4842 9712 4842 9716
4841 9713 4840 9715 4838 9740 4869 9741
TIME...MOT...LOC 2246Z 187DEG 41KT 4851 9729
$$
NDC067-099-072315-
/O.CON.KFGF.SV.W.0016.000000T0000Z-200607T2315Z/
Walsh ND-Pembina ND-
546 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES...
At 546 PM CDT, a severe thunderstorm was located over Cashel, or 8
miles northeast of Grafton, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Drayton, Oakwood, Bowesmont, Herrick, Cashel and Grafton.
This includes Interstate 29 between mile markers 175 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4869 9710 4863 9711 4863 9713 4857 9715
4856 9718 4853 9714 4852 9715 4852 9713
4851 9715 4849 9713 4848 9716 4848 9713
4847 9714 4843 9714 4842 9712 4842 9716
4841 9713 4840 9715 4838 9740 4869 9741
TIME...MOT...LOC 2246Z 187DEG 41KT 4851 9729
HAIL...1.00IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:50 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 7, 2:50 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 250 PM CDT Sun Jun 7 2020 There is an upper level wave propagating across west central Minnesota leading to a few storms, but this forcing is exiting the strongest instability and not much anticipated from this area of storms. Surface analysis indicates a warm front extending from the northern Red River Valley down through Detroit Lakes, with a surface trough/cold front extending southward across central North Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear 40-50 knots. Satellite imagery indicates plenty of cumulus formation, although no signs of deepening surface based convection yet. Thus, likely still 1-3 hours away from storm initiation. Once convection does initiate, best tornado potential will be near/along the warm front where storm relative helicity is maximized and LCLs are lower, and storm mode will be discrete (given boundary relative storm motion > 45 degrees). In the warm sector, initial threat will be significant hail given steep mid- level lapse rates and higher LCLs (although a tornado threat cannot be rules out here either given strong supercells anticipated). Storms may be discrete initially, but anticipate numerous storms to quickly develop, and with boundary relative storm motion < 45 degrees storm will quickly interact with each other. Thus, anticipate hail to remain a threat, but with a transition to clusters of more linear type activity and significant wind eventually becoming more of a threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 3:29 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 4 E CROOKSTON 47.77N 96.52W
06/07/2020 E0.70 INCH POLK MN PUBLIC
VIA SOCIAL MEDIA.
&&
NCLocal storm report, Jun 7, 4:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 ESE THIEF RIVER FALLS 48.09N 96.10W
06/07/2020 E1.25 INCH Pennington MN PUBLIC
&&
GGUSTSpecial weather statement, Jun 7, 4:57 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Grand Forks ND 457 PM CDT Sun Jun 7 2020 MNZ004-007-NDZ008-016-072230- Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND- 457 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL... SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Woods, or 11 miles east of Grafton, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Oakwood around 505 PM CDT. Herrick and Cashel around 515 PM CDT. Drayton and Robbin around 525 PM CDT. Bowesmont and Mattson around 530 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota...and northeastern North Dakota. LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693 TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715 NC
Local storm report, Jun 7, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 W STRATHCONA 48.55N 96.30W
06/07/2020 E1.00 INCH Roseau MN PUBLIC
&&
GGUSTLocal storm report, Jun 7, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL GREENBUSH 48.70N 96.18W
06/07/2020 E0.75 INCH ROSEAU MN PUBLIC
&&
GGUSTSpecial weather statement, Jun 7, 5:07 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Grand Forks ND 507 PM CDT Sun Jun 7 2020 MNZ005-072300- Roseau MN- 507 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota. LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633 TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614 Lynch
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:31 AM CDT | Special Weather Statement | FGF | Benson, Eddy, Ramsey | 59 min |
| Jun 7, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 39 min |
| Jun 7, 1:14 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 10 min |
| Jun 7, 1:42 AM CDT | Special Weather Statement | FGF | Grand Forks, Walsh | 63 min |
| Jun 7, 1:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Jun 7, 2:13 AM CDT | Special Weather Statement | FGF | Pembina | 17 min |
| Jun 7, 4:57 PM CDT | Special Weather Statement | FGF | Pembina | 33 min |
| Jun 7, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 55 min |
| Jun 7, 6:34 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 56 min |
| Jun 7, 1:29 AM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
| Jun 7, 2:07 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 7, 2:41 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 49 min |
| Jun 7, 3:02 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 43 min |
| Jun 7, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake, Roseau | 50 min |
| Jun 7, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 23 min |
| Jun 7, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 49 min |
| Jun 7, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 52 min |
| Jun 7, 5:07 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jun 7, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Mahnomen, Norman, Polk | 29 min |
| Jun 7, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 50 min |
| Jun 7, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 66 min |
| Jun 7, 6:05 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 40 min |
| Jun 7, 6:15 PM CDT | Tornado Warning | FGF | Kittson | 33 min |
| Jun 7, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 35 min |
| Jun 7, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.